Medical questions & health advice by board certified doctors
"Are antibiotics bad for your stomach?"
I have to take antibiotics after getting an infected toenail, but I'm worried about what this could do to my digestive system.
Antibiotics can definitely have significant impact on the gastrointestinal system. When appropriately used, they are important medical tools that save lives when the immune system is not up to its task. But, antibiotics do not generally discriminate against which bacteria it fights but destroy everything in their path, including the healthy bacteria. It is necessary to have a certain amount of bacteria in the digestive system to maintain good health. Harmful bacteria are normally kept in check by the healthy bacteria in your digestive system. Antibiotics can upset the balance between harmful and healthy bacteria. Therefore, the overuse of antibiotics can cause many problems to the intestine. A major condition is Pseudomembranous colitis. This condition occurs when antibiotic kills off other competing bacteria in the intestine creating less competition for space and nutrients. As a result, the new environment permits the overgrowth of the harmful bacterium Closdium difficult that proliferates in the bowel and releases potent toxins. This infection can cause severe diarrhea. Some common antibiotics known to cause antibiotic-associated diarrhea penicillins, and clindamycin. However, any antibiotic can do it. On the other hand, appropriate use of antibiotics are essential to prevent severe infections. Your infected toenail may really need a course of antibiotics, or even a procedure to open up the infection. It is good idea to have a consultation with a primary care provider for more specific information. Take care.